Bronchiectasis & Steroid Taper
After a recent visit to National Jewish Hospital (NJH) in Denver, I was diagnosed with bronchiectasis. I have also been diagnosed with Rheumatoid Arthritis. I was advised by NJH to immediately begin a prednisone taper due to the dosage and duration (25mg daily 2yrs). I had been asking to taper for at least 1 year. The drug was tearing my body down (I.e. onset of HBP, cholesterol, pre diabetes) with conditions I never suffered from before.
As my prednisone dosage reduced, I began to suffer from daily headaches, and was diagnosed with pneumonia twice. My neb treatments (saline & albuterol) make my head hurt more from the coughing. I am down to 12.5mg and now my bronchiectasis is worse.
Can anyone share their experience with tapering? I am beginning to feel as if I will never be able to get off prednisone.
Thanks in advance.
Interested in more discussions like this? Go to the MAC & Bronchiectasis Support Group.
@jjhseattle Welcome to Mayo Connect, where you will find a large support community for your bronchiectasis journey.
Prednisone tapering after a long course requires close monitoring by your care team. You did not say how long ago you began, but the headaches you describe are typical of too drastic a reduction. After 2 years at 25 mg/day, it could take several months of very gradual reductions before your body takes up its task of producing enough cortisol.
Have you worked with your rheumatologist and told them how much trouble you are having?